In September of 2022, the Los Angeles County Department of Public Health (LACDPH) put out an health alert notifying folks of a nationwide growing trend of illicit drugs and counterfeit pills that have been “laced” or contaminated with fentanyl. In fact, in 2021 fentanyl was identified in over 70% of adolescent overdose deaths nationally. In LA county specifically, there had already been an increase in fentanyl related overdose deaths prior to the pandemic which has since continued to rise at alarming rates. We, here at HEO, want to bring this concerning news to the attention of our 7C community in hopes of preventing further harm or possible deaths connected to fentanyl. Our goal is to provide some recommended actions to our student body concerning this issue. We also have content located at the HEO office for you to collect and take with you.
So, what do we already know? We are already aware that students aren’t generally seeking out fentanyl. However, students do sometimes seek out other types of pills and drugs which may be contaminated with fentanyl without the student’s knowledge. We want to warn students to be extremely cautious about ingesting any pill or medication which was not prescribed for them, and dispensed to them by a licensed pharmacist. Sometimes, it is easier or tempting to purchase or obtain such drugs from unauthorized sources like a family member or friend, an illegal online platform, or “off the street”. However, these unauthorized sources are associated with the highest risk of fentanyl ingestion and overdose. Simply put, what you “believe” you are getting may not truly be what you are getting, and there very well may be fentanyl mixed in there as well, increasing your risk of an overdose. It’s also important to note that it only takes the smallest amount of fentanyl (two milligrams) to be considered a lethal dose. For your reference: two milligrams is equal to 10-15 grains of table salt.